Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Aberdeen, SD

May 9, 2004Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 9, 2004, 12:07 AM MDT for Dewey County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 12:07 AM MDT (06:07 UTC)
Expired
May 9, 2004, 12:30 AM MDT
In force
23 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 172 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2876 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 090607
SVRABR
SDC041-090630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1207 AM MDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1230 AM MDT

* AT 1207 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF LAPLANT...OR ABOUT 27
  MILES SOUTHWEST OF MOBRIDGE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL DEWEY COUNTY THROUGH 1220 AM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4529 10079 4511 10079 4506 10033 4538 10030

$$
KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:35 PM MDT, 9 hours 32 minutes earlier.

Area forecast discussion, May 8, 2:35 PM MDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT SAT MAY 8 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MAIN CONCERN FOR THE SHORT TERM WILL BE SEVERE WEATHER POTENTIAL
THIS EVENING AND OVERNIGHT. CURRENTLY HAVE TWO MAIN CENTERS OF
SURFACE LOW PRESSURE ACROSS THE CENTRAL UNITED STATES...WITH
SOUTHERLY FLOW INTO THE NORTHERN PLAINS. THE FIRST LOW CURRENTLY
OVER SW NEBRASKA/NW KANSAS AND FRONTAL BOUNDARY STRETCHING INTO
CENTRAL IA...COULD SEE BOUNDARY MEANDER NORTHWARD THROUGH THE
EVENING WITH A POTENTIAL FOR THUNDERSTORM DEVELOPMENT ACROSS
SOUTHEAST SOUTH DAKOTA. SECOND LOW CENTERED OVER SE MONTANA/NW
WYOMING ATTM WITH SOME STORMS ALREADY FIRING JUST TO THE EAST OF THE
LOW. THIS SYSTEM WILL BE THE MAIN FEATURE WITH THUNDERSTORM
POTENTIAL ACROSS THE ABR CWA. CURRENTLY HAVE DEWPOINTS IN THE MID
40S TO MID 50S ACROSS THE CWA...WITH SOUTHERLY WINDS EXPECTED TO
PUMP IN A BIT MORE MOISTURE THROUGHOUT THE LATE AFTERNOON AND
EVENING. MODEL SOUNDINGS INDICATING AN DECENT AMOUNT OF CAPE...AND
STEEPENING LAPSE RATES AS THE WAVE PROGRESSES THROUGH THE REGION.
BEST LIFT LOOKS TO BE ACROSS NORTHERN SOUTH DAKOTA AND NORTH
DAKOTA...SO HAVE CONFINED LIKELY MENTION OF TSRA TO THE NORTHERN
PORTIONS OF THE CWA. SYSTEM PUSHES THROUGH THE REGION
OVERNIGHT...WITH A COLD FRONT EXPECTED TO MOVE THROUGH THE STATE
SUNDAY. HAVE LEFT IN MENTION OF -TRW ACROSS THE EASTERN ZONES AS
CHANCE STILL EXISTS FOR SOME SHOWERS WITH THE COLD FRONT. H85 TEMPS
DO NOT COOL MUCH BEHIND THE FRONT..SO EXPECT MAX TEMPS SUNDAY TO BE
ONLY SLIGHTLY COOLER THAN TODAY. A SECONDARY COLD FRONT PUSHES
THROUGH THE REGION LATE SUNDAY NIGHT INTO MONDAY...WITH H85 TEMPS
DROPPING FROM AROUND +15C TO NEAR +4C BY 18Z MONDAY. SO SHOULD SEE A
MUCH COOLER DAY MONDAY WITH HIGHS ONLY WARMING INTO THE 60S ACROSS
MUCH OF THE CWA. UPPER LEVEL FLOW THEN TURNS MORE SOUTHWESTERLY THAN
WESTERLY INTO TUESDAY...AS A UPPER TROUGH MOVES INLAND OVER THE WEST
COAST. BY 18Z TUESDAY A DEEP UPPER TROUGH DEVELOPS OVER THE WESTERN
CONUS...WITH SOME DISCREPANCIES NOTED BETWEEN THE ETA/GFS. THE GFS
KEEPS THE SYSTEM A LITTLE DEEPER AND STRONGER...BUT BOTH MAINTAIN
GOOD AGREEMENT IN TIMING AND PLACEMENT. SYSTEM CONTINUES TO LOOK
DECENT FOR ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT TUESDAY INTO
TUESDAY NIGHT AS A STRONG LLJ PUMPS MOISTURE/WARM AIR INTO THE
NORTHERN PLAINS. HAVE THUS KEPT IN MENTION OF -TRW BEGINNING FOR THE
TUESDAY/TUESDAY NIGHT TIME PERIOD.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
LONG RANGE MODELS CONTINUE TO TREND SLOWER WITH EVENTUAL EJECTION OF
MID LEVEL TROF FROM ROCKIES INTO THE PLAINS.  THUS HAVE EXTENDED CHC
OF PCPN INTO THURSDAY AS WAVE SFC AND ALOFT MOVES INTO CENTRAL
PLAINS.  LOOKS LIKE A GOOD OVERRUNNING SITUATION SETTING UP WITH A
POSSIBLE SOAKER.  AFTER THURSDAY IT CONTINUES TO LOOK MOSTLY DRY AND
THUS FORECAST WILL FAVOR PERSISTENT THIS TIME PERIOD.  TEMPS WERE
LOWERED SOME TO ACCOUNT FOR COLDER PROGGED TEMPS...ALTHO FEEL THAT
GFS IS TOO COLD AND THUS COULD NOT ENTIRELY BITE OFF ON QUITE COLD
MOS NUMBERS...ESPECIALLY FOR THURSDAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

ALBRECHT/TDK
Hazardous weather outlook, May 8, 4:13 AM MDT, 19 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
513 AM CDT SAT MAY 8 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091012-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS THE AREA.
SOME STORMS MAY REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

In the hours before

Local storm report, May 8, 9:26 PM MDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1026 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     MOBRIDGE                45.54N 100.44W
05/08/2004                   WALWORTH           SD   BROADCAST MEDIA

            WINDOW BROKEN AND TREE BLOWN OVER IN NORTH MOBRIDGE.

&&

KEEFE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:20 PM MDTSevere Thunderstorm WarningABRWalworth40 min
May 9, 12:41 AM MDTSevere Thunderstorm WarningABRPotter49 min
May 9, 6:40 AM MDTSevere Thunderstorm WarningABRHand50 min
May 9, 8:16 AM MDTSevere Thunderstorm WarningABRClark, Hamlin44 min
May 9, 9:17 AM MDTSevere Thunderstorm WarningABRDeuel, Hamlin43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.